Texas, 2011

Hail in Texas, March 15, 2011

March 15, 2011 · NWS FWD · 2 events in 2 counties and zones

Thunderstorms developed underneath an upper level disturbance in the afternoon hours. The storms stayed north of Interstate 20 and produced hail up the size of nickels in Denton and Collin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed underneath an upper level disturbance in the afternoon hours. The storms stayed north of Interstate 20 and produced hail up the size of nickels in Denton and Collin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 15, 2:54 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 15, 2:54 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
354 PM CDT TUE MAR 15 2011

.DISCUSSION...

ISOLATED RAIN SHOWERS AND THUNDERSTORMS HAD DEVELOPED UNDER AN
UPPER LEVEL SHORTWAVE TROUGH AS OF 2 PM CDT. A COLD POCKET OF AIR
ANALYZED AT THE H500 LVL AT 12Z ASSOCIATED WITH THE SHORTWAVE
TROUGH COMBINED WITH LARGE SCALE FORCING FOR ASCENT ARE LIKELY
SUPPORTING THIS EARLY AFTERNOON CONVECTION OVER NORTHERN PORTIONS
OF NORTH TX. WITH SURFACE DEW POINT DEPRESSIONS ON THE ORDER OF 20
TO 25 DEG F BENEATH THESE RAIN SHOWERS MUCH OF THE RAINFALL WILL
EVAPORATE AS IT HEADS TOWARDS THE GROUND. NOTABLE EXCEPTIONS WILL
BE WITHIN ANY ISOLATED THUNDERSTORM ACTIVITY WHERE A BRIEF PERIOD
OF MODERATE TO HEAVY RAINFALL CAN BE EXPECTED. RAIN SHOWER
ACTIVITY WILL LIKELY REMAIN ALONG AND NORTH OF INTERSTATE 20 AS
THIS ROUGHLY MARKS THE SOUTHERN EXTENT OF THE COLD AIR ALOFT
ASSOCIATED WITH THE SHORTWAVE TROUGH. IN GENERAL RAINFALL AMOUNTS
ARE EXPECTED TO REMAIN UNDER ONE TENTH OF AN INCH THIS AFTERNOON
ACROSS NORTHERN PORTIONS OF NORTH TX.

TONIGHT THROUGH THURSDAY NIGHT...THE SHORTWAVE TROUGH WILL MOVE
EAST OF NORTH TX AFTER SUNSET BRINGING PRECIPITATION TO AN END.
BEHIND THIS TROUGH ONLY MID TO UPPER LVL CLOUDS ARE EXPECTED TO
REMAIN IN PLACE AS WEAK SUBSIDENCE SPREADS OVER THE REGION.
PERSISTENT SOUTHERLY FLOW WILL BRING SHALLOW GULF MOISTURE NORTH
OVER MUCH OF NORTH TX OVERNIGHT. THIS RETURN OF GULF MOISTURE IS
EXPECTED TO BE ACCOMPANIED BY A STRATUS DECK WHICH WILL LIKELY
REMAIN OVER MUCH OF NORTH TX THRU THE MORNING HRS. WITHOUT THE
BENEFIT OF AN UPSTREAM SHORTWAVE TROUGH TOMORROW THINK THAT
STRATUS WILL BE MORE EFFICIENT AT SCATTERING OUT FOR THE AFTERNOON
HRS. THEREFORE WENT AHEAD AND KEPT HIGHS IN LOWER 70S FOR THE
EASTERN TWO THIRDS OF NORTH TX WITH UPPER 70S OVER THE WESTERN
THIRD DESPITE TODAY/S HIGHS REMAINING A FEW DEGREES BELOW WHAT
WAS EXPECTED DUE TO PERSISTENT CLOUD COVER. STRATUS WILL LIKELY
BUILD BACK OVER NORTH TX WEDNESDAY NIGHT.

BY WEDNESDAY NIGHT A VERY WARM AND DRY ELEVATED MIXED LAYER IS
EXPECTED TO ADVECT OVER NORTH TX FROM THE HIGHER TERRAIN OF MEXICO
AND THE SOUTHWESTERN CONUS. WITH THE EML IN PLACE FOR THURSDAY
THINK THAT STRATUS WILL BE EVEN QUICKER TO SCATTER/MIX OUT AS
DRIER AIR MIXES INTO THE TOP OF THE STRATUS DECK AFTER SUNRISE.
THEREFORE WENT WITH HIGHS A BIT ABOVE GUIDANCE BRINGING
TEMPERATURES INTO THE UPPER 70S TO THE 80S ACROSS NORTH TX.

FRIDAY...A STRONG EML LOOKS TO HOLD IN PLACE DURING THE DAY ON
FRIDAY AND LIKELY INTO THIS WEEKEND. A WEAK COLD FRONT IS EXPECTED
TO PUSH THRU THE SOUTHERN PLAINS AND STALL OUT NEAR A BOWIE TO
BRECKENRIDGE LINE BY FRIDAY AFTERNOON. ONCE STALLED THE FRONT WILL
PROVIDE A SOURCE OF LOW LEVEL LIFT WHICH WILL PROVIDE SOME WEAK
FORCING FOR ASCENT...BUT POSSIBLY MORE IMPORTANTLY SHOULD AID IN
LOCALLY DEEPENING THE MOIST BOUNDARY LAYER JUST SOUTHEAST OF THE
FRONT. SOUTHWESTERLY FLOW ALONG THE FRONT WILL BRING A NARROW
THERMAL RIDGE OVER THIS SAME AREA WHICH SHOULD ALLOW TEMPERATURES
TO CLIMB TO NEAR 90 DEGREES IN THE GENERAL VICINITY OF THE FRONT.
THE COMBINATION OF THESE UNSEASONABLE HOT TEMPERATURES NEAR THE
FRONT AND THE POTENTIAL FOR A DEEPENING MOIST LOW LEVEL AIRMASS
INDICATES THAT AIR PARCELS MAY BECOME UNSTABLE ENOUGH TO LIFT THRU
THE CAP LATE FRIDAY AFTERNOON INTO THE EVENING HRS. MAINTAINED THE
20 PERCENT CHANCE FOR PRECIPITATION FROM THE PREVIOUS FORECAST AS
THE EML CAP IS VERY STRONG...THEREFORE CONFIDENCE IN TSTM ACTIVITY
ALONG THE FRONT FRIDAY AFTERNOON IS CURRENTLY LOW.

THIS WEEKEND INTO EARLY NEXT WEEK...DID NOT MAKE ANY BIG CHANGES
TO THE PREVIOUS FORECAST. THE STALLED OUT COLD FRONT LOOKS TO LIFT
BACK NORTH THIS WEEKEND AND WE WILL LIKELY SEE A RETURN OF MORNING
STRATUS LIFTING DURING THE AFTERNOON HRS WHILE TEMPERATURES REMAIN
WELL ABOVE NORMAL. AT THIS TIME THE EML CAP CONTINUES TO LOOK
STRONG ENOUGH TO INHIBIT ANY CONVECTION WITHOUT ANY OBVIOUS
SYNOPTIC BOUNDARIES FORECAST TO BE NEAR NORTH TX. MODELS STILL
GENERALLY AGREE THAT A STRONGER COLD FRONT WILL PUSH THRU NORTH TX
ON TUESDAY...AND WENT AHEAD AND KEPT OUR SLIGHT CHANCE MENTION OF
PRECIPITATION IN THE FORECAST AS A RESULT.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  53  72  63  82  63 /   0   5   5   0   0
WACO, TX              55  78  63  85  63 /   0   5   5   0   5
PARIS, TX             47  71  55  75  58 /   0   0   0   0   0
DENTON, TX            50  72  61  82  62 /   0   5   5   0   0
MCKINNEY, TX          47  70  61  78  63 /   0   5   5   0   0
DALLAS, TX            53  74  65  81  64 /   0   5   5   0   0
TERRELL, TX           51  72  61  76  62 /   0   5   0   0   0
CORSICANA, TX         52  72  62  79  63 /   0   5   5   0   5
TEMPLE, TX            55  77  64  80  64 /   0   0   5   0   5
MINERAL WELLS, TX     51  79  59  88  61 /   0   5   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 15, 1:39 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
239 PM CDT TUE MAR 15 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
239 PM CDT TUE MAR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...JUST SOUTH OF
THE RED RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTHWEST OF A
BRECKENRIDGE TO SHERMAN LINE FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 15, 2:30 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT TUE MAR 15 2011

TXZ092-103-152100-
COOKE TX-DENTON TX-
330 PM CDT TUE MAR 15 2011

AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SANGER...MOVING EAST AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE AUBREY...CROSS ROADS...
KRUGERVILLE...PILOT POINT...SANGER...RAY ROBERTS PARK ISLE DU BOIS
AND RAY ROBERTS PARK JOHNSON BRANCH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA TO
MARBLE SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM
THIS STORM.

LAT...LON 3354 9694 3343 9694 3342 9683 3313 9684
      3343 9732 3355 9730
TIME...MOT...LOC 2030Z 285DEG 36KT 3344 9722
Special weather statement, Mar 15, 3:03 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
403 PM CDT TUE MAR 15 2011

TXZ103-104-152130-
DENTON TX-COLLIN TX-
403 PM CDT TUE MAR 15 2011

...SPECIAL WEATHER STATEMENT...

AT 403 PM CDT...11 MILES NORTH OF FRISCO...MOVING SOUTHEAST AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALLEN...ANNA...AUBREY...
CELINA...FAIRVIEW...FARMERSVILLE...FRISCO...KRUGERVILLE...LOWRY
CROSSING...LUCAS...MCKINNEY...MURPHY...PARKER...PLANO...PRINCETON...
PROSPER AND WYLIE.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...PEA TO MARBLE
SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM. A SPOTTER FIVE MILES SOUTHEAST OF PILOT POINT REPORTED ONE
QUARTER INCH HAIL WITH THIS STORM.

LAT...LON 3340 9683 3340 9679 3333 9629 3299 9629
      3298 9646 3299 9668 3325 9701 3342 9693
TIME...MOT...LOC 2103Z 294DEG 35KT 3329 9686

The radar

The Dallas/Ft Worth radar (KFWS), 88 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Denton

When
March 15, 3:10 PM CST
Where
Denton County, 2.57 mi WNW of Parvin
Measured
0.75 in hail
Reported by
Public
Coordinates
33.281, -96.893

Penny size hail fell on Farm-to-Market Road 428 between Aubrey and Celina.

Hail, Collin

When
March 15, 3:10 PM CST
Where
Collin County, 2.38 mi NNE of Allen
Measured
0.88 in hail
Reported by
Public
Coordinates
33.130, -96.660

Nickel size hail fell at US Highway 75 and Stacy Road in Allen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288101, 288102.